I had an Isotretinoin therapy 6 years ago now the pimples are appearing again, should I start it again by myself ?
Doctor Answers 2
Do not self treat with isotretinoin.
You should absolutely not treat yourself with isotretinoin, whether you are a male or female. You must consult a dermatologist who would decide if it is an appropriate treatment for you, discuss potential side effects, determine the correct dosage, and follow your progression.
Risks And Contraindications Of Isotretinoin Therapy
Unlike many of the available over the counter medications for treatment of acne, isotretinoin actually does come with some real risks that should not be taken lightly, and of which each patient should be aware prior to starting the medication. Firstly, some percentage of patients are actually allergic to isotretinoin or to vitamin A, and treatment in these patients would be contraindicated.
Furthermore, it is absolutely essential that any patient who is pregnant, might be pregnant, or is planning on being pregnant not take isotretinoin, because of the significant risk of it inducing birth defects in the developing fetus. Similarly, isotretinoin is absolutely contraindicated in any patient who is breastfeeding.
Isotretinoin also has significant interactions with any tetracycline antibiotic or vitamin A based medications, or supplements, that the patient may be taking. In summary, it is our strong recommendation that any patient contemplating beginning, or resuming, a course of isotretinoin obtain a formal consultation with a physician who is knowledgeable and experienced with this drug before beginning a course of therapy.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.